Jump to content
Kikibee83

Kikibee83: Delayed sertraline withdrawal

Recommended Posts

Kikibee83

Hello there, I am currently 7 months off from stopping sertraline which I took for 6 years, before that citalipram and before that sertraline again as well as a number of other antidepressants going back to age 14 (I’m nearly 36) I had weaned off the sertraline very quickly from 200mg to zero in just a few months. 
Looking back I didn’t think I had any withdrawals from the sertraline at first in fact I felt pretty good for a month after. I certainly didn’t have any physical symptoms although looking back, around 1 month after stopping my health anxiety went into overdrive and I spent the coming months in a very anxious state on and off with panic attacks and time off work.
I’ve also just remembered that in November last year I was beginning to try to reduce my sertraline dosage by using cbd oil and by the end of December I ended up in hospital with a heart rate of 170bpm. This was put down to my thyroid being out of whack and I was started on beta blockers which I still take. Maybe the heart thing was in part related to the sertraline being lowered. I was lowering them by large amounts which can’t of helped. 
So fast forward to end of October this year when I started with what felt like a bladder infection, I couldn’t stop peeing all day. Next came the bladder pressure and feelings of crawling and tingling on my private area along with weird muscle twitches. I also had an unwanted sense of arousal which I figured out was Pgad. Over the weeks this died down and I began with this internal vibration in my legs one night. This carried on and then I began to tremble all over. My anxiety went sky high and I felt like I couldn’t keep my legs still. Then muscle twitches and vibrating all over my body even my face. 
I’m still experiencing this vibrating which comes and goes often starting in my legs and I have a tremor which is often in my whole body where my arms and legs and head even shake. I’ve had pulsing electric sensations in my thumb and leg/groin as well as the ongoing crawling/pins and needles sensations down below. I’ve also had intense feelings of terror which come and go along with what feel like adrenaline surges starting around my bottom and going up through my body. 
I’m so frightened especially as my legs often feel like jelly and like I’m about to collapse. 
I’m still struggling to accept that this is withdrawal from the sertraline but the good news is I’ve found a gp who believes it could be related. I’m being referred to a neurologist but this could be a while. 

Could these delayed symptoms which didn’t start until 6 plus months later be due to sertraline withdrawal? 
I currently take propranolol, amitriptyline and levothyroxine. I’ve been on the amitriptyline for well over 2 years but it really helps with already existing nerve pain so I’m very scared to stop taking it. Just looking for some reassurance and support xx

Share this post


Link to post
Gridley

Welcome to SA, Kikibee83.

 

Delayed withdrawal is not uncommon and certainly could be the cause of your symptoms.  However, it's good to have yourself checked medically.

 

Delayed onset of withdrawal symptoms

 

What you describe are recognized withdrawal symptoms from a too-fast taper.  Your central nervous system, which is now dysregulated due to withdrawal, underlies and affects all bodily functions, which accounts for the wide and often strange variety of symptoms.

Urination and bladder issues - Surviving Antidepressants

Paresthesia: Pins & Needles, Numbness, Tingling, Burning ...

 

Asthenia: Weakness, muscle fatigue in legs, arms or body ...

Tremors, shaking, body vibration, internal trembling ...

Here is some general information on withdrawal.

 

 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
These explain it really well:

 

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.

We recommend using non-drug coping techniques to deal with withdrawal.  Take a look at the techniques in the following link and see which you think might be beneficial for you.

 

 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
This is your Introduction topic, where you can ask questions and connect with other members. We're glad you found your way here.
 

 

 

Edited by Gridley

Share this post


Link to post
Kikibee83

Thank you Gridley. I’m just very scared of other possible neurological causes but will have to wait for my neurologist referral for a while. It’s just with such a delay in the physical symptoms starting I find myself worrying constantly. Although I’ve read that peoples symptoms can often get worse around the six month mark. 

 

It also worries me greatly that I am still taking amitriptyline. I do wonder if the fact that I am taking it could have something to do with the lack of physical symptoms when I came off the sertraline, like maybe it masked it a bit? I don’t know. 

 

Share this post


Link to post
Gridley
6 hours ago, Kikibee83 said:

I do wonder if the fact that I am taking it could have something to do with the lack of physical symptoms when I came off the sertraline, like maybe it masked it a bit?

That is very possible.  In fact, it's likely.

Share this post


Link to post
Kikibee83

Do you think that could potentially be why my more physical symptoms have been delayed? 

It’s hard trying to make sense of it all.

My dr who had said she agreed that I could be having a somewhat delayed withdrawal from stopping the sertraline has now said she doesn’t think it’s very likely. I feel really let down. She even suggested I go back on sertraline. I obviously refused. 😩😩

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy